Alert archive / Kentucky / Tornado Warnings in 2008

Tornado Warning 53, NWS Paducah, KY

June 13, 2008Calloway County, Kentucky

NWS Paducah, KY issued this tornado warning at Jun 13, 2008, 7:45 PM CDT for Calloway County, Kentucky. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 13, 2008, 7:45 PM CDT (00:45 UTC)
Expired
Jun 13, 2008, 8:15 PM CDT
In force
30 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon

County Calloway County, KY

The radar

The Paducah radar (KPAH), 74 km from the middle of the area, began a volume at 00:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 13, 8:15 PM CDTHAIL 1New Concord, KYQUARTER-SIZED HAIL IN NEW CONCORD WITH A FEW LARGE TREE LIMBS DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 13, 5:27 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.8 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2008-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1204 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2008-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1204 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
1031 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KPAH 140046
TORPAH
KYC035-140115-
/O.NEW.KPAH.TO.W.0053.080614T0045Z-080614T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
745 PM CDT FRI JUN 13 2008

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* TORNADO WARNING FOR...
  CALLOWAY COUNTY IN WESTERN KENTUCKY...

* UNTIL 815 PM CDT.

* AT 740 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 4 MILES SOUTH OF
  MURRAY...MOVING EAST AT 25 MPH.

* THE TORNADO WILL BE...
  4 MILES SOUTHEAST OF MURRAY BY 745 PM CDT...

NOW IS THE TIME TO IMPLEMENT YOUR TORNADO PLAN OF ACTION. SEEK
SHELTER INDOORS IN A BASEMENT...OR IN AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A HOME OR BUILDING.

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING 
NICKLE SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS IN EXCESS OF 60 
MPH...ESPECIALLY FROM HAZEL TO NEW CONCORD.

HEAVY RAINFALL MAY OBSCURE THIS TORNADO. TAKE COVER NOW IF YOU WAIT
TO SEE OR HEAR IT COMING...IT MAY BE TOO LATE TO GET TO A SAFE PLACE.

LAT...LON 3661 8843 3672 8810 3668 8808 3668 8806
      3666 8806 3663 8805 3652 8803 3648 8815
      3649 8838
TIME...MOT...LOC 0045Z 250DEG 21KT 3656 8827

$$

SMITH

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Jun 13, 1:01 PM CDT, 6 hours 44 minutes earlier.

Area forecast discussion, Jun 13, 1:01 PM CDT, 6 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
101 PM CDT FRI JUN 13 2008

.DISCUSSION...

SVR TSM WATCH 522 TIL 01Z NRN PTNS FA MAY TRANSLATE SOUTH EARLY
TONIGHT BUT W/LOSS OF DIURNALLY DESTABILIZED LOWER ATMOS MAY NOT
MAINTAIN WATCH STATUS JUST TSMS CHANCE/MAINLY +RA THREAT. HPC QPF
AREAL AVERAGES 3/4-1 IN LOWER WABASH EXASPERATING ONGOING FLOOD
CONDITIONS...BUT SHORT FUSE FLOODING SHOULD BE RESTRICTED TO MORE
URBAN/SMALL STREAM & STREET/LOW LANDS DUE TO FRONT/STORMS MOVING ON
THRU AND NOT STALLING. MODELS IN FAIR SYNCHRONICITY NOW IN PUSHING
IT ALL THRU TONIGHT W/ALL BUT FAR SRN/SERN PTNS FA (PENNYRILE WKY)
MAINLY EAST OF LAKES LINGERING A SLGT CHANCE MENTION EARLY SAT AM.

12Z NAM CONTINUES ITS TREND OF PUSHING FRONT THRU BUT ALSO
RETURNING SOME WARM AIR OVERRUNNING THE BOUNDARY THATS JUST SOUTH
AND EAST OF THE FA TOMORROW PM. HOWEVER ITS THE ONLY MODEL DOING
SO AND AS A RESULT WELL KEEP THE POPS OUT AND JUST HIT THE SKY
GRID A LITTLE FOR ENHANCED DIURNAL SC/CU.

SAT NIGHT-SUN WE ARE BEHIND THE BOUNDARY BUT NOT REALLY
COOLER/DRIER JUST YET...AS THE REINFORCING COOL/DRY SHOT COMES
THRU SUN NIGHT-MON. WELL ACCOMPANY SMALL POP WITH IT IN NWLY FLOW
PATTERN...THEN ALL MODEL MOS SUGGESTS NICE COOL OFF/DRY OFF IN
AIRMASS THAT FILTERS IN THERAFTER FOR TUE BUT ESP WED-FRI. NEW HPC
AND MEX MOS EVEN DIPS DOWN INTO U50S/U70S WITH L60S-L80S WIDESPREAD.

WL CONTINUE TO MONITOR NEAR TERM CONDITIONS THRU PRESS TIME BUT
ONGOING POPS TO PEAK IN LIKELY CATEGORY EARLY TONIGHT WITH
BOUNDARY PASSAGE. COLLAB CONSIDERATIONS WILL NOTWITHSTANDING THE
REMAINDER OF THE FORECAST IS LITTLE CHANGED AND ALIGNS FAIRLY CLOSELY
TO THE INHERITED PACKAGE & HPC LEAD IN THE LONG RANGE.

&&

.AVIATION...
DIURNALLY ENHANCED CU FIELDS PRODUCING SCT CB/TSRA IN HEAT OF DAY
STORMS MAY SUBSIDE KPAH THIS EVENING BEFORE BUBBLING UP AGAIN WITH
BOUNDARY PASSAGE OVERNIGHT. MORE NRN/WRN TAF SITES WL HAVE BOUNDARY
MOVING INTO VICINITY 00Z-06Z AND INCREASING TSRA COVERAGE THRU
EVENING HOURS...WITH LOWER CIGS PREVAILING AFT FROPA AFT 06Z.
TEMPO IFR RESTRICTIONS TO VSBYS POSSIBLE IN HEAVIER SHRA/TSRA
OTHERWISE ANTICIPATE GRADUAL RETURN TO LOW VFR CIGS DURING
DAYLIGHT HOURS SAT W/EVENTUAL SCATTER OUT BY/BEFORE 18Z.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...

KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.

&&
Hazardous weather outlook, Jun 13, 5:31 PM CDT, 2 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
531 PM CDT FRI JUN 13 2008

ILZ088>094-KYZ001>013-015>017-020>022-MOZ086-087-100-107>112-114-
141015-
UNION IL-JOHNSON-POPE-HARDIN-ALEXANDER-PULASKI-MASSAC-FULTON-
HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-LIVINGSTON-MARSHALL-
CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-WEBSTER-HOPKINS-CHRISTIAN-
MCLEAN-MUHLENBERG-TODD-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
531 PM CDT FRI JUN 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...WESTERN KENTUCKY...AND SOUTHEAST MISSOURI.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS WILL BE ENDING AS A COLD FRONT SWEEPS
ACROSS THE REGION. THE THREAT OF SEVERE WEATHER IS SHIFTING SOUTH
WITH THE FRONT TONIGHT.

FLOODING WILL CONTINUE ALONG PORTIONS OF AREA RIVERS. REFER TO
THE FLOOD WARNINGS AND STATEMENTS FOR MORE DETAILED INFORMATION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY NIGHT AND MONDAY AS
ANOTHER COLD FRONT MOVES ACROSS THE REGION.

FLOODING WILL CONTINUE ON PORTIONS OF AREA RIVERS AND FLOOD
WARNINGS AND STATEMENTS SHOULD CONTINUE TO BE MONITORED FOR MORE
DETAILED INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO RELAY ANY REPORTS OF WEATHER.

ILZ075>078-080>087-INZ081-082-085>088-KYZ014-018-019-MOZ076-
141015-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-GIBSON-PIKE-POSEY-
VANDERBURGH-WARRICK-SPENCER-UNION KY-HENDERSON-DAVIESS-PERRY MO-
531 PM CDT FRI JUN 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST
MISSOURI.

.DAY ONE...TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL MIDNIGHT. REFER TO
SEVERE THUNDERSTORM WATCH 525 FOR MORE DETAILED INFORMATION.

FLOODING WILL CONTINUE ALONG PORTIONS OF AREA RIVERS. REFER TO
THE FLOOD WARNINGS AND STATEMENTS FOR MORE DETAILED INFORMATION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY NIGHT AND MONDAY AS
ANOTHER COLD FRONT MOVES ACROSS THE REGION.

FLOODING WILL CONTINUE ON PORTIONS OF AREA RIVERS AND FLOOD
WARNINGS AND STATEMENTS SHOULD CONTINUE TO BE MONITORED FOR MORE
DETAILED INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED THROUGH MIDNIGHT FOR SEVERE
THUNDERSTORM WATCH 525.

In the hours before

Special weather statement, Jun 13, 6:00 PM CDT, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
600 PM CDT FRI JUN 13 2008

ILZ084-088-092-MOZ087-109>111-140000-
JACKSON-UNION IL-ALEXANDER-CAPE GIRARDEAU-BUTLER-STODDARD-SCOTT-
INCLUDING THE CITIES OF...CARBONDALE...JONESBORO...CAIRO...
CAPE GIRARDEAU...POPLAR BLUFF...BLOOMFIELD...SIKESTON
600 PM CDT FRI JUN 13 2008

...WIND GUSTS BETWEEN 40 TO 50 MPH POSSIBLE WITH STORMS MOVING
ACROSS SOUTHEAST MISSOURI...

AT 550 PM...THE LEADING EDGE OF A LINE OF SHOWERS AND THUNDERSTORMS...
CAPABLE OF PRODUCING WIND GUSTS BETWEEN 40 AND 50 MPH...STRETCHED
FROM PERRYVILLE...ONWARD TO GRASSY...SHOOK AND DONIPHAN MISSOURI.

THE STORMS WERE MOVING EAST AROUND 35 MPH AND WILL LIKELY
ACCELERATE AS THEY MOVE EAST THIS EVENING.

SHOULD THESE STORMS MOVE AT THE CURRENT SPEED...THE LEADING EDGE
OF THE THUNDERSTORMS WILL MOVE NEAR A LINE FROM JACKSON...ADVANCE...POPLAR
BLUFF MISSOURI BY 630 PM...AND A MURPHYSBORO ILLINOIS...SCOTT
CITY AND DEXTER MISSOURI LINE BY 7 PM.

PERSONS TRAVELING ALONG INTERSTATE 55...HIGHWAY 60 IN SOUTHEAST
MISSOURI AND ROUTE 3 IN SOUTHWEST ILLINOIS SHOULD EXPECT GUSTY
WINDS ON THE LEADING EDGE OF THESE STORMS...WHICH MAY CAUSE
DIFFICULTY IN CONTROLLING HIGH PROFILE VEHICLES...SUCH AS SEMI
TRACTOR TRAILERS AND RECREATIONAL VEHICLES.

IN ADDITION...SMALL BRANCHES AND TREES WEAKENED BY THE HEAVY RAIN
MAY BE DOWNED DUE TO THE STRONG WINDS. LOOSE OBJECTS LEFT OUTDOORS
WILL ALSO BE TOSSED AROUND BY THE GUSTY WINDS.

AFTER THE LEADING EDGE OF THE STORMS MOVES THROUGH THE
AREA...MODERATE TO HEAVY RAIN WILL FOLLOW FOR UP TO A HALF HOUR.

SMITH
Local storm report, Jun 13, 6:25 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
625 PM CDT FRI JUN 13 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             SPRING HILL             36.74N 88.97W
06/13/2008  E1.00 INCH       HICKMAN            KY   EMERGENCY MNGR

&&

AD
Local storm report, Jun 13, 6:37 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
637 PM CDT FRI JUN 13 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TORNADO          GRANDIN                 36.83N 90.82W
06/13/2008                   CARTER             MO   PUBLIC

            TREES DOWN, ROOF MISSING FROM BARN, HOUSE DAMAGED NEAR
            PARK. SEVERAL EYEWITNESSES TO TOUCHDOWN. DAMAGE SURVEY
            WILL BE CONDUCTED ON SATURDAY.

&&

AD
Local storm report, Jun 13, 6:55 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
655 PM CDT FRI JUN 13 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HEAVY RAIN       DELTA                   37.20N 89.74W
06/13/2008  E0.00 INCH       CAPE GIRARDEAU     MO   TRAINED SPOTTER

            HEAVY RAIN - EST AN INCH WITHIN LAST HOUR

&&

DP
Local storm report, Jun 13, 7:16 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
716 PM CDT FRI JUN 13 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0453 PM     TSTM WND DMG     PADUCAH                 37.07N 88.64W
06/13/2008                   MCCRACKEN          KY   NEWSPAPER

            A DOZEN TREES DOWN ON THE SOUTH SIDE OF PADUCAH. ONE
            HOUSE DESTROYED OFF BRIDGE ST.

&&

AD
Local storm report, Jun 13, 7:19 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
719 PM CDT FRI JUN 13 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0637 PM     TSTM WND DMG     BREWERS                 36.77N 88.44W
06/13/2008                   MARSHALL           KY   FIRE DEPT/RESCUE

            TREE DOWN ACROSS ROADWAY.

&&

AD

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 7:26 PM CDTSevere Thunderstorm WarningPAHBallard34 min
Jun 13, 7:31 PM CDTSevere Thunderstorm WarningPAHMcCracken44 min
Jun 13, 8:05 PM CDTSevere Thunderstorm WarningPAHCalloway, Graves, Livingston, McCracken, Marshall40 min
Jun 13, 8:08 PM CDTSevere Thunderstorm WarningPAHChristian, Todd52 min
Jun 13, 8:12 PM CDTTornado WarningPAHGraves20 min
Jun 13, 8:22 PM CDTSevere Thunderstorm WarningPAHCalloway23 min
Jun 13, 8:27 PM CDTSevere Thunderstorm WarningPAHCaldwell, Calloway, Crittenden, Lyon, Marshall, Trigg48 min
Jun 13, 8:57 PM CDTSevere Thunderstorm WarningPAHChristian, Hopkins, McLean, Muhlenberg, Todd, Webster49 min

Nearby

Tornado Warnings in Kentucky, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.